Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Springfield, MO

March 17, 2021Benton County, Missouri

NWS Springfield, MO issued this special weather statement at Mar 17, 2021, 4:22 AM CDT for Benton County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2021, 4:22 AM CDT (09:22 UTC)
Expired
Mar 17, 2021, 4:45 AM CDT
In force
23 min
Issued by
NWS Springfield, MO

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 86 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2158 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS83 KSGF 170922
SPSSGF

Special Weather Statement
National Weather Service Springfield MO
422 AM CDT Wed Mar 17 2021
 
MOZ055-170945-
Benton MO-
422 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON COUNTY UNTIL
445 AM CDT...

At 422 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lincoln, or 9 miles northwest of Warsaw, moving north
at 30 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with 
this storm.

Locations impacted include...
Truman Lake...                    Palo Pinto...

LAT...LON 3850 9329 3832 9340 3830 9352 3851 9351
TIME...MOT...LOC 0922Z 187DEG 23KT 3835 9349 

$$

Raberding

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this special weather statement went out at Mar 17, 3:10 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, Mar 17, 3:10 AM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
310 AM CDT Wed Mar 17 2021

.SHORT TERM...(Today and tonight)

A large cluster of showers and thunderstorms was approaching
extreme southeast Kansas and the Missouri Ozarks from the west
early this morning. This activity will bring multiple hazards to
the region.

A Flash Flood Watch has been posted. Wet soil conditions combined
with elevated streamflows and cold season vegetation still in
place will facilitate efficient runoff for flash flooding of small
streams, creeks, and rivers. Low water crossings and low lying
roadways will likely become flooded today and into tonight. Some
state highways remain flooded from the previous rainfall last
weekend.

We are also monitoring the potential for a few organized
thunderstorms early this morning. The warm front remains across
northern Arkansas, therefore, these initial storms this morning
are expected to remain well elevated. They will also have a
difficult time reaching for lower parcels that would provide
sufficient instability for anything too robust. However, strong
wind shear and low freezing levels will be favorable for a some
hail up to the size of quarters with a few of the more intense
storms. Some stronger wind gusts can not be ruled out this
morning.

As we progress into today, a surface low and warm front
translates across southern Missouri, which could create a second
round of thunderstorms. It's yet to be determined if there is a
risk for boundary layer based convection. Since we are dealing
with morning convection, this could create a messy situation as
far as the environment goes.

Therefore, careful short term monitoring of the near storm
environment today will be needed in order to determine hazards.
What we do know is synoptically we will have a favorable pattern
for organized thunderstorms. If morning convection clears the area
soon enough for the environment to recharge, then shear structure
and lift will be favorable for large hail, damaging wind gusts,
and a tornado or two. The best chances for more impactful severe
weather will occur over south central Missouri. This area is
outlined in an "enhanced" risk for severe weather today.

The upper level cold core passes directly over southern Missouri
tonight. This will create a 3rd round of rainfall on the north
and west side of the upper low. Precipitation will finally exit
the Ozarks Thursday morning. Chilly and windy conditions will
follow on Thursday with highs only in the 40s.

.LONG TERM...(Friday through Tuesday)

Upper level ridging will build back over the nations midsection on
Friday and Saturday, bringing mild and quiet weather to the
Ozarks. Afternoon highs will warm back into the 50s and 60s
through the upcoming weekend with no rain chances needed in the
forecast.

Medium range models do signal a developing storm system over the
High Plains by Monday, drawing Gulf moisture back into the Ozarks
ahead of it. This will lead to shower and thunderstorm chances
Monday afternoon through Tuesday of next week. Rain chances look
widespread, so this could offer another round of flooding.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1150 PM CDT Tue Mar 16 2021

Some mid to high level cloud cover is beginning to work its way
into the region ahead of ongoing thunderstorms across north
central Oklahoma and south central Kansas. These showers and
thunderstorms will move into southwest Missouri from the west
very early this morning through the mid morning hours. If enough
clearing in cloud cover and rain is realized after the morning
round of thunderstorms, additional thunderstorm development is
possible during the afternoon and evening. All modes of severe
weather look possible with the second round of storms in the
afternoon and evening.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from 6 AM CDT this morning through Thursday
     morning for MOZ055>058-066>071-077>083-088>092-094>098-105-
     106.

KS...Flash Flood Watch from 6 AM CDT this morning through Thursday
     morning for KSZ073-097-101.

&&

SHORT TERM...Cramer
LONG TERM...Cramer
AVIATION...Rothstein
Hazardous weather outlook, Mar 17, 3:33 AM CDT, 49 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
333 AM CDT Wed Mar 17 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
333 AM CDT Wed Mar 17 2021

...Flash Flood Watch...

...Severe Thunderstorm Watch...

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated flooding risk.
  Significant lightning risk.

DISCUSSION...

A few strong to severe thunderstorms are possible this morning
generally west of the Highway 39 corridor. Large hail up to the
size of quarters and wind gusts in excess of 50 mph could evolve
with a few of the most intense storms.

A second round of thunderstorms will be possible this afternoon
and evening. These storms could be more robust and capable of
producing large hail to the size of golf balls and wind gusts in
excess of 60 mph. A tornado or two will be possible, particularly
across southern Missouri this afternoon and this evening.

Given the wet soil conditions combined with elevated streamflows,
widespread rainfall will likely lead to flash flooding in some
areas. Low water crossings and low lying roads next to flashy
streams will have the greatest risk of flooding today and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorm chances will increase Monday and Tuesday of next work
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening over
all of extreme southeast Kansas and the Missouri Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Cramer

In the hours before

Special weather statement, Mar 17, 2:20 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
220 AM CDT Wed Mar 17 2021

MOZ081-091-170745-
Laclede MO-Webster MO-
220 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WEBSTER AND
SOUTHWESTERN LACLEDE COUNTIES UNTIL 245 AM CDT...

At 220 AM CDT, Doppler radar was tracking a strong thunderstorm near
Niangua, or 9 miles northeast of Marshfield, moving north at 35 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Lebanon...                        Bennett Spring State Park...
Morgan...                         Conway...
Phillipsburg...                   Twin Bridges...
Rader...

This includes Interstate 44 between mile markers 112 and 125.

LAT...LON 3741 9284 3768 9284 3765 9261 3748 9265
      3748 9269 3734 9269
TIME...MOT...LOC 0720Z 184DEG 32KT 3744 9278

Raberding
Special weather statement, Mar 17, 4:22 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Springfield MO
422 AM CDT Wed Mar 17 2021

MOZ055-170945-
Benton MO-
422 AM CDT Wed Mar 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENTON COUNTY UNTIL
445 AM CDT...

At 422 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Lincoln, or 9 miles northwest of Warsaw, moving north
at 30 mph.

Nickel size hail and wind gusts up to 40 mph will be possible with
this storm.

Locations impacted include...
Truman Lake...                    Palo Pinto...

LAT...LON 3850 9329 3832 9340 3830 9352 3851 9351
TIME...MOT...LOC 0922Z 187DEG 23KT 3835 9349

Raberding

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:19 AM CDTFlash Flood WatchSGFBarton, Benton, Camden, Cedar, Christian, Dade and 23 more19 hr
Mar 17, 2:20 AM CDTSpecial Weather StatementSGFLaclede25 min
Mar 17, 5:16 AM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Vernon29 min
Mar 17, 5:33 AM CDTSevere Thunderstorm WarningSGFBarton, Jasper, Newton57 min
Mar 17, 7:43 AM CDTSpecial Weather StatementSGFDallas32 min
Mar 17, 10:02 AM CDTAreal Flood AdvisorySGFGreene, Webster4 hr
Mar 17, 3:27 PM CDTSpecial Weather StatementSGFMcDonald33 min
Mar 17, 3:35 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton40 min
Mar 17, 4:10 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton50 min
Mar 17, 4:30 PM CDTSpecial Weather StatementSGFMcDonald30 min
Mar 17, 4:40 PM CDTSevere Thunderstorm WarningSGFMcDonald, Newton50 min
Mar 17, 4:53 PM CDTSevere Thunderstorm WarningSGFBarry, Jasper, Lawrence, Newton52 min
Mar 17, 4:55 PM CDTSevere Thunderstorm WarningSGFBarry50 min
Mar 17, 5:10 PM CDTFlash Flood WarningSGFMcDonald, Newton4 hr
Mar 17, 5:10 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Newton35 min
Mar 17, 5:12 PM CDTTornado WarningSGFBarry33 min
Mar 17, 5:32 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence43 min
Mar 17, 5:33 PM CDTSevere Thunderstorm WarningSGFBarry, Stone57 min
Mar 17, 5:33 PM CDTTornado WarningSGFBarry, Lawrence27 min
Mar 17, 5:38 PM CDTTornado WarningSGFBarry37 min
Mar 17, 5:55 PM CDTFlash Flood WarningSGFBarry, Lawrence, Newton4 hr
Mar 17, 6:01 PM CDTSevere Thunderstorm WarningSGFChristian, Dade, Greene, Lawrence44 min
Mar 17, 6:13 PM CDTTornado WarningSGFBarry, Stone17 min
Mar 17, 6:20 PM CDTTornado Warning Tornado observedSGFBarry, Stone25 min
Mar 17, 6:25 PM CDTSevere Thunderstorm WarningSGFChristian, Stone50 min
Mar 17, 6:37 PM CDTTornado WarningSGFStone23 min
Mar 17, 6:39 PM CDTSpecial Weather StatementSGFGreene51 min
Mar 17, 6:48 PM CDTSevere Thunderstorm WarningSGFChristian57 min
Mar 17, 6:50 PM CDTFlash Flood WarningSGFBarry, Jasper, Lawrence, Stone4 hr
Mar 17, 4:35 AM CDTSpecial Weather StatementSGFBourbon40 min
Mar 17, 5:00 AM CDTSevere Thunderstorm WarningSGFBourbon30 min
Mar 17, 5:18 AM CDTSpecial Weather StatementSGFCherokee, Crawford42 min
Mar 17, 2:11 PM CDTWinter Weather AdvisorySGFBourbon14 hr
Mar 17, 4:56 PM CDTRiver Flood WarningSGFBourbon60 hr

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.